Illinois, 2010Hail and Damaging Winds in Illinois, August 12, 2010
August 12, 2010 · NWS LSX · 11 events in 4 counties and zones
Isolated pulse thunderstorms developed across the region. Some of the storms produced damaging winds and isolated large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated pulse thunderstorms developed across the region. Some of the storms produced damaging winds and isolated large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 12, 11:41 AM CST, 47 minutes earlier.
Area forecast discussion, Aug 12, 11:41 AM CST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1241 PM CDT THU AUG 12 2010
.DISCUSSION...
/330 AM CDT THU AUG 12 2010/
FCST FOCUS CONTINUES TO BE THE ONGOING HEAT EPISODE.
LITTLE HAS CHANGED FROM PREV FCST. MDLS CONTINUE TO INDICATE A HOT
AND HUMID AIRMASS IN PLACE THRU AT LEAST FRI. MDLS AGREE WITH
TIMING OF THE NEXT CDFNT TO BE JUST REACHING NWRN PORTIONS OF THE
CWA AROUND 12Z SAT. EXPECT TSRA TO DEVELOP SWWD ALONG THIS FNT
DURING THE DAY SAT. THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS
THE PRIMARY THREAT. WITH HIGH FREEZING LEVELS...THESE STORMS WILL
BE EFFICIENT RAIN PRODUCERS WHICH MAY RESULT IN FLASH FLOODING AS
WELL.
UNTIL SAT...ISOD TO SCT TSRA WILL BE POSSIBLE WITH A VERY UNSTABLE
AIRMASS IN PLACE. WITH LITTLE FOCUS OR SHEAR...TSRA WILL SHUD BE
SLOW MOVING AND REMAIN ISOD. HOWEVER...WITH INCREASINGLY DRY AIR
ALOFT...TSRA MAY BECOME MORE EFFICIENT AT PRODUCING SUSTAINABLE
COLD POOLS.
NO CHANGES WERE MADE TO THE ONGOING HEAT HEADLINE. HOWEVER...IT IS
BECOMING INCREASINGLY LIKELY THAT THE HEAT WARNING MAY NEED TO BE
EXTENDED INTO SAT EVE FOR THE METRO AREA AND AREAS S AND SE.
BEHIND THE CDFNT MOVING THRU SAT...EXPECT A LARGE SFC HIGH TO
BUILD INTO THE REGION WITH MUCH COOLER AND DRIER AIR FOR NEXT
WEEK. PREV FCST IS ON TRACK WITH LATEST MDL SOLNS AND HAVE
THEREFORE MADE LITTLE IF ANY CHANGES FOR SUN AND BEYOND.
TILLY
&&
.AVIATION...
/1226 PM CDT THU AUG 12 2010/
SCATTERED SHOWERS AND THUNDERSTORMS HAVE PERSISTED GENERALLY ALONG
AND SOUTH OF A KCOU-KSTL-KFWC LINE. VFR CONDITIONS EXPECTED NORTH OF
THIS LINE THROUGH THE TAF VALID PERIOD...WITH MVFR POSSIBLE IN THE
VICINITY OF THESE STORMS AS THEY DEVELOP AND MOVE ESE. STORM
ACTIVITY SHOULD DIMINISH BY EVENING...WITH PREVAILING LIGHT AND
VARIABLE WINDS WHICH WILL BECOME SOUTHERLY ON FRIDAY.
SPECIFICS FOR KSTL...
VFR CONDITIONS WITH LIGHT AND VARIABLE WINDS WILL PREVAIL THROUGH
THE VALID TAF PERIOD. HOWEVER...TSRA MAY IMPACT THE TERMINAL
THROUGH THIS AFTERNOON...AND IS EXPECTED TO DISSIPATE AFTER
SUNDOWN. SKIES WILL CLEAR OVERNIGHT...WITH WINDS DEVELOPING A
SOUTHERLY COMPONENT ON FRIDAY...REMAINING LIGHT.
JP
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR AUDRAIN MO-
BOONE MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-
GASCONADE MO-IRON MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN
MO-MADISON MO-MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-
OSAGE MO-PIKE MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST. CHARLES
MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE.
GENEVIEVE MO-WARREN MO-WASHINGTON MO.
IL...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR ADAMS IL-BOND
IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
IL.
&&
WFO LSXHazardous weather outlook, Aug 12, 2:45 AM CST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
345 AM CDT THU AUG 12 2010
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
345 AM CDT THU AUG 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
DANGEROUS HEAT AND HUMIDITY CONTINUES WITH PEAK HEAT INDEX VALUES
IN THE 105 TO 115 DEGREE RANGE DURING THE AFTERNOON AND EARLY
EVENING HOURS. OVERNIGHT LOW TEMPERATURES WILL ONLY FALL TO
BETWEEN 75 AND 80 DEGREES WHICH WILL PROVIDE LITTLE RELIEF FROM
THE HEAT. THE EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT UNTIL
FRIDAY EVENING AT 9 PM.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. SOME OF
THESE STORMS MAY PRODUCE STRONG GUSTY WINDS AS WELL AS VERY HEAVY
DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING OF LOW LYING
AREAS.
MODERATE RIVER FLOODING CONTINUES ALONG THE MISSISSIPPI AT QUINCY
AND HANNIBAL. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
DANGEROUS HEAT AND HUMIDITY WILL CONTINUE THROUGH FRIDAY EVENING
AND POSSIBLY THROUGH SATURDAY EVENING FOR PORTIONS OF SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS. PEAK HEAT INDEX VALUES IN THE
105 TO 115 DEGREE RANGE ARE EXPECTED DURING THE AFTERNOON AND
EARLY EVENING HOURS FRIDAY AND SATURDAY. OVERNIGHT LOW
TEMPERATURES WILL ONLY FALL TO BETWEEN 75 AND 80 DEGREES WHICH
WILL PROVIDE LITTLE RELIEF FROM THE HEAT. THE EXCESSIVE HEAT
WARNING WILL REMAIN IN EFFECT UNTIL FRIDAY EVENING AT 9 PM.
THERE IS A CHANCE FOR THUNDERSTORMS OVER MUCH OF THE AREA FRIDAY
THROUGH SATURDAY NIGHT. SOME OF THE THUNDERSTORMS ON SATURDAY MAY
BE SEVERE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
MODERATE RIVER FLOODING IS FORECAST TO CONTINUE ALONG THE
MISSISSIPPI AT QUINCY AND HANNIBAL. SEE THE APPROPRIATE FLOOD
WARNING OR FLOOD STATEMENT FOR SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
TILLY
In the hours before
Local storm report, Aug 12, 12:11 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
111 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM TSTM WND GST 3 W CHESTERFIELD 38.66N 90.63W
08/12/2010 M62 MPH ST. LOUIS MO ASOS
&&
KANOFSKYLocal storm report, Aug 12, 12:15 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
115 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND GST 3 W CHESTERFIELD 38.66N 90.63W
08/12/2010 M60 MPH ST. LOUIS MO ASOS
&&
SIPPRELLLocal storm report, Aug 12, 12:20 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
120 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND DMG ST. PETERS 38.78N 90.61W
08/12/2010 ST. CHARLES MO TRAINED SPOTTER
ROOF DAMAGE AT 4109 OLD HIGHWAY 94 ... TIME ESTIMATED
FROM RADAR ... POWER OUTAGES REPORTED IN THE SAME AREA
&&
SIPPRELLLocal storm report, Aug 12, 12:21 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
121 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL HARVESTER 38.75N 90.58W
08/12/2010 E0.25 INCH ST. CHARLES MO TRAINED SPOTTER
&&
SIPPRELLLocal storm report, Aug 12, 12:24 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
124 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND DMG CHESTERFIELD 38.65N 90.58W
08/12/2010 ST. LOUIS MO TRAINED SPOTTER
8 INCH TREE SNAPPED IN CHESTERFIELD
&&
KANOFSKYThunderstorm Wind, St. Clair
- When
- August 12, 12:28 PM CST
- Where
- St. Clair County, 1.46 mi SW of Villa Hills
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.518, -90.102
Thunderstorm winds blew down several large tree limbs.
Thunderstorm Wind, Monroe
- When
- August 12, 12:40 PM CST
- Where
- Monroe County, 1 mi SW of Maeystown
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.210, -90.243
A 30 foot tree was split in half by thunderstorm wind gusts.
Hail, St. Clair
- When
- August 12, 12:48 PM CST
- Where
- St. Clair County, 1.39 mi W of Roachtown
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.474, -90.055
Thunderstorm Wind, St. Clair
- When
- August 12, 12:48 PM CST
- Where
- St. Clair County, Belleville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.520, -89.980
Thunderstorm winds blew down numerous large tree limbs around town.
Thunderstorm Wind, Madison
- When
- August 12, 12:55 PM CST
- Where
- Madison County, Madison
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.680, -90.150
Thunderstorm winds blew down several large trees and many large tree limbs.
Thunderstorm Wind, Monroe
- When
- August 12, 1:00 PM CST
- Where
- Monroe County, 2.34 mi ESE of Fults
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.152, -90.183
A large tree was blown onto Bluff Road. The road was blocked for about 2 hours.
Thunderstorm Wind, Randolph
- When
- August 12, 1:20 PM CST
- Where
- Randolph County, 0.95 mi SW of Red Bud
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.212, -89.994
Four power poles were broken by thunderstorm wind gusts.
Thunderstorm Wind, St. Clair
- When
- August 12, 1:25 PM CST
- Where
- St. Clair County, 0.75 mi NNE of Lenzburg
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.291, -89.817
A small shed was destroyed by thunderstorm wind gusts.
Thunderstorm Wind, St. Clair
- When
- August 12, 1:30 PM CST
- Where
- St. Clair County, 1 mi N of Marissa
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.245, -89.750
Thunderstorm winds blew down a 90 foot tree on the north side of Marissa. Also, numerous large tree limbs were blown down around town.
Hail, Monroe
- When
- August 12, 1:30 PM CST
- Where
- Monroe County, 0.41 mi SSW of Columbia
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.444, -90.202
Thunderstorm Wind, Randolph
- When
- August 12, 1:45 PM CST
- Where
- Randolph County, 0.45 mi NW of Coulterville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.184, -89.606
Thunderstorm winds blew down a power line onto a house starting a small fire. Also, numerous large tree limbs were blown down around town. A couple of the large tree limbs caused minor to moderate damage to two vehicles in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 12, 20101 death · 1 injured · $2.2 million · EF3 · 21 events
- Rip Current in Florida, August 12, 20102 deaths · 2 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 12 to 13, 20101 injured · $1.5 million · EF1 · 53 events
- Excessive Heat in Illinois, August 12, 20101 death · 1 event
- Tornado and Hail in Maryland, August 12, 2010$139,000 · EF0 · 31 events
- Hail and Damaging Winds in Virginia, August 12, 2010$68,000 · 2 in hail · 37 events
- Damaging Winds in Illinois, August 12, 2010$245,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 12, 2010$61,000 · 2 in hail · 24 events
- Damaging Winds in Tennessee, August 12, 2010$95,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flooding in North Dakota, August 12 to 13, 2010$40,000 · EF0 · 9 events
- Lightning Strike in New Jersey, August 12, 2010$51,000 · 1 event
- Flash Flooding in Pennsylvania, August 12, 2010$35,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254702, 259309, 254705, 254708, 254711, 259314, 259310, 259311, 259312, 263921, 259313.